Healthcare & Clinical
LEMON Difficult Airway Score (0–10) & Mallampati Intubation Triage
Calculate Reed’s 0–10 point Emergency Department LEMON airway assessment score (Look externally, Evaluate 3-3-2, Mallampati >= III, Obstruction, Neck mobility) to anticipate Cormack-Lehane Grade III–IV difficult laryngoscopy.
Why Emergency Medicine RSI checklists combine 5 anatomical predictors into the 10-point LEMON score!
Mallampati class alone misses cervical-spine immobilization, subglottic tumors, and micrognathia during emergent Rapid Sequence Intubation (RSI). Michael J. Reed, Marcia J. Dunn, and Dermot W. McKeown (Emergency Medicine Journal, 2005) prospectively validated the 0–10 point LEMON airway assessment score in ED resuscitations: Look externally (0–4 pts: facial trauma, large incisors, beard/mustache, large tongue), Evaluate the 3-3-2 rule (0–3 pts: < 3 fingerbreadths inter-incisor opening +1, < 3 hyoid-mental +1, < 2 thyroid-to-mouth floor +1), Mallampati Class >= III (0 or 1 pt), Obstruction / stridor / epiglottitis / hematoma (0 or 1 pt), and Neck mobility limited / C-collar (0 or 1 pt)!
In prospective ED validation, patients with poor laryngoscopic views (Cormack-Lehane Grade II–IV) had significantly higher median LEMON scores: 0–1 points indicates routine anatomy, 2–3 points warrants video laryngoscopy + bougie at bedside, and >= 4 points signals High Difficult-Airway Risk requiring double setup (supraglottic rescue + surgical cricothyrotomy readiness / anesthesia backup before paralytics)!
| LEMON Mnemonic Component | Point Range | High-Risk Anatomical Trigger |
|---|---|---|
| L — Look Externally | 0 – 4 points | Facial trauma, prominent incisors, beard, macroglossia |
| E — Evaluate 3-3-2 Rule | 0 – 3 points | Mouth < 3 fingers, Mentohyoid < 3, Thyrohyoid < 2 |
| M / O / N — Mallampati>=3, Obstruction, Neck | 0 – 1 pt each (0–3) | Mallampati III–IV (+1), Stridor/Mass (+1), C-Collar (+1) |
Total LEMON Difficult Airway Score (0 to 10 Points)
Validates each LEMON domain bound—Look (B2: 0–4), Evaluate 3-3-2 deficits (B3: 0–3), Mallampati Class 1–4 (B4 -> +1 if >= 3), Obstruction (B5: 0–1), and Neck immobilization (B6: 0–1)—and sums the 0–10 score.
=IF(OR(B2 < 0, B2 > 4, B3 < 0, B3 > 3, B4 < 1, B4 > 4, B5 < 0, B5 > 1, B6 < 0, B6 > 1), "Invalid LEMON Inputs", B2 + B3 + IF(B4 >= 3, 1, 0) + B5 + B6)Emergency RSI Airway Preparation Tier
Recommends standard RSI setup (0–1), video laryngoscopy + adjuncts (2–3), or High-Risk Double Setup (>= 4 OR active airway obstruction).
=IF(OR(B2 < 0, B2 > 4, B3 < 0, B3 > 3, B4 < 1, B4 > 4, B5 < 0, B5 > 1, B6 < 0, B6 > 1), "Invalid LEMON Inputs", IF(OR(B5 = 1, B2 + B3 + IF(B4 >= 3, 1, 0) + B5 + B6 >= 4), "High Difficult-Airway Risk (Double Setup / Awake Eval)", IF(B2 + B3 + IF(B4 >= 3, 1, 0) + B5 + B6 >= 2, "Moderate Risk (Video Laryngoscope + Bougie Ready)", "Low Anatomical Risk (0-1 — Standard RSI Checklist)")))Try the example
Use the original values or change them to test your understanding.